Myocarditis associated with immune checkpoint inhibitor therapy: a case report of three patients.

Journal Article (Journal Article)

Immune checkpoint inhibitor (ICI)-associated myocarditis is a rare but potentially fatal complication associated with development of other immune-related adverse events (irAEs). Troponin levels, ECG, echocardiography, and cardiac MR can assist with the diagnosis of this rare albeit serious adverse effect related to immunotherapy. In this case report, we present the clinical and radiological features of myocarditis in three patients presenting with acute symptoms while receiving therapy with ICIs. Blood troponin and ECG were abnormal in all three myocarditis cases. Initial echocardiography was abnormal in two patients with reduced left ventricular ejection fraction (LVEF). The third patient demonstrated an initially normal LVEF with subsequent transient decrease in LVEF on follow-up echocardiogram. Cardiac MR was abnormal in three cases with areas of mid-myocardial/epicardial delayed enhancement. All patients experienced additional irAEs. One patient died shortly after myocarditis diagnosis, one was made comfort care due to poor clinical status, and one improved with steroid treatment.

Full Text

Duke Authors

Cited Authors

  • Ansari-Gilani, K; Tirumani, SH; Smith, DA; Nelson, A; Alahmadi, A; Hoimes, CJ; Ramaiya, NH

Published Date

  • August 2020

Published In

Volume / Issue

  • 27 / 4

Start / End Page

  • 455 - 460

PubMed ID

  • 32130542

Electronic International Standard Serial Number (EISSN)

  • 1438-1435

Digital Object Identifier (DOI)

  • 10.1007/s10140-020-01765-6

Language

  • eng

Conference Location

  • United States